[Skip to Content]
[Skip to Content Landing]
Article
April 1959

Tissue Electrolyte Changes in Anaphylactic Shock

AMA Arch Derm. 1959;79(4):444-448. doi:10.1001/archderm.1959.01560160062007
Abstract

It was observed many years ago that changes such as elevation of the hematocrit and a rise in plasma potassium levels occur in anaphylactic shock and other acute allergic conditions. The exact mechanisms of such changes have never been determined, but they have been ascribed by various investigators to disturbances of endothelial permeability and to the loss of intracellular potassium by cells which have undergone alterations in their membrane permeability.

Some time ago, we became interested in the nature of the tissue electrolyte changes that follow the union of antigen and antibody in sensitized animals. We carried out electrolyte analyses of the tissues during anaphylactic shock in mice, hoping that the data obtained in this way might add to our knowledge of the chemical changes induced by an antigen-antibody reaction. We began these studies by using the mouse as the experimental animal because, in contrast to the

×